Alert archive / Oregon / Red Flag Warnings in 2018
Red Flag Warning 7, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 9, 2018, 1:32 AM PDT for 4 counties in Oregon; Modoc County, California. It took effect at Jul 9, 2018, 1:52 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2018, 1:32 AM PDT (08:32 UTC)
- In effect from
- Jul 9, 2018, 1:52 PM PDT
- Expired
- Jul 9, 2018, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Harney County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 8.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2912 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887 WWUS86 KMFR 090832 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 132 AM PDT Mon Jul 9 2018 CAZ285-ORZ624-625-100400- /O.NEW.KMFR.FW.W.0007.180709T2100Z-180710T0400Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 132 AM PDT Mon Jul 9 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625 IN OREGON AND FIRE WEATHER ZONE 285 IN CALIFORNIA... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 2 PM this afternoon to 9 PM PDT this evening. * Impacts...Strong, gusty wind with low relative humidity and high fire danger will contribute to significant spread of new and existing fires. * Affected area: In South Central OR...the portion of Fire Weather Zone 624 in southwest Lake County including the Fremont-Winema National Forest, Lakeview and the Warner Mountains. The portion of Fire Weather Zone 625 in southern Lake County to the southwest corner of Harney County including the Hart Mountain Antelope Refuge. In California...the portion of Fire Weather Zone 285 from Canby eastward, including the Warner Mountains. * Counties affected: In South Central OR...Harney...Lake. In California...Modoc. * Winds: West to southwest 10 to 20 mph. Gusts to 30 mph. * Humidity...7 to 15 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ MAS Visit us at www.weather.gov/medford
3 follow-up statements
058 WWUS86 KMFR 092052 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 152 PM PDT Mon Jul 9 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES AND SOUTHERN OREGON THIS AFTERNOON AND EVENING... .West to southwest winds will increase this afternoon and evening with very low humidity in northern California and parts of south Oregon in addition to east of the Cascades. Minimum humidity this afternoon should be the driest of the weekend. ORZ622-100200- /O.EXB.KMFR.FW.W.0007.180709T2052Z-180710T0200Z/ Eastern Rogue Valley- 152 PM PDT Mon Jul 9 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONES 622... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect until 7 PM PDT this evening. * Impacts...Strong, gusty wind with low relative humidity and high fire danger will contribute to significant spread of new and existing fires. * Affected area: The Rogue Valley including the cities of Medford, Ashland, Phoenix and Talent. * Winds: Northwest 10 - 15 mph Gusts to 25 mph. * Humidity...13 to 15 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ CAZ285-ORZ624-625-100400- /O.CON.KMFR.FW.W.0007.180709T2100Z-180710T0400Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 152 PM PDT Mon Jul 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625 IN OREGON AND FIRE WEATHER ZONE 285 IN CALIFORNIA... * Impacts...Strong, gusty wind with low relative humidity and high fire danger will contribute to significant spread of new and existing fires. * Affected area: In South Central OR...the portion of Fire Weather Zone 624 in southwest Lake County including the Fremont- Winema National Forest, Lakeview and the Warner Mountains. The portion of Fire Weather Zone 625 in southern Lake County to the southwest corner of Harney County including the Hart Mountain Antelope Refuge. In California... the portion of Fire Weather Zone 285 from Canby eastward, including the Warner Mountains. * Counties affected: In South Central OR...Harney...Lake. In California...Modoc. * Winds: West to southwest 10 to 20 mph. Gusts to 30 mph. * Humidity...7 to 15 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ Visit us at www.weather.gov/medford
635 WWUS86 KMFR 100229 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 729 PM PDT Mon Jul 9 2018 ...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN CALIFORNIA AND EAST OF THE CASCADES AND SOUTHERN OREGON THIS AFTERNOON AND EVENING... .West to southwest winds will increase this afternoon and evening with very low humidity in northern California and parts of south Oregon in addition to east of the Cascades. Minimum humidity this afternoon should be the driest of the weekend. ORZ622-100330- /O.EXP.KMFR.FW.W.0007.000000T0000Z-180710T0200Z/ Eastern Rogue Valley- 729 PM PDT Mon Jul 9 2018 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONES 622... Winds have decreased below 15 mph and humidity is slowly climbing above 20 percent this evening. $$ CAZ285-ORZ624-625-100400- /O.CON.KMFR.FW.W.0007.000000T0000Z-180710T0400Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 729 PM PDT Mon Jul 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625 IN OREGON AND FIRE WEATHER ZONE 285 IN CALIFORNIA... * Impacts...Strong, gusty wind with low relative humidity and high fire danger will contribute to significant spread of new and existing fires. * Affected area: In South Central OR...the portion of Fire Weather Zone 624 in southwest Lake County including the Fremont- Winema National Forest, Lakeview and the Warner Mountains. The portion of Fire Weather Zone 625 in southern Lake County to the southwest corner of Harney County including the Hart Mountain Antelope Refuge. In California... the portion of Fire Weather Zone 285 from Canby eastward, including the Warner Mountains. * Counties affected: In South Central OR...Harney...Lake. In California...Modoc. * Winds: West to southwest 10 to 20 mph. Gusts to 30 mph. * Humidity...7 to 15 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that there is high confidence that critical fire weather conditions will occur during the valid time of the warning. The combination of strong wind and low relative humidity along with sufficiently dry fuels will create the potential for significant fire spread of any new or existing fires. && $$ Visit us at www.weather.gov/Medford
728 WWUS86 KMFR 100402 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 902 PM PDT Mon Jul 9 2018 CAZ285-ORZ624-625-100515- /O.EXP.KMFR.FW.W.0007.000000T0000Z-180710T0400Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 902 PM PDT Mon Jul 9 2018 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625 IN OREGON AND FIRE WEATHER ZONE 285 IN CALIFORNIA... Winds have decreased below 15 mph and relative humidity is gradually climbing above 15 percent. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 8, 8:35 PM PDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 8, 8:35 PM PDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Medford OR 835 PM PDT Sun Jul 8 2018 .UPDATE...No major changes were necessary this evening. Only a few updates were necessary, to bring the sky conditions into line with recent satellite imagery, and to make some slight adjustments to smoke coverage over Siskiyou and Klamath counties. Expect another quiet night tonight, with mostly clear skies away from the coast, and winds calming shortly after sunset. Along the coast, thick marine layer clouds will remain, although some erosion is possible south of Cape Blanco this evening. For more information on the rest of the forecast, see the previous discussion below. -BPN && .AVIATION...For the 09/00Z TAFs...Along the coast and in the Coquille Basin, MVFR ceilings are present with IFR/LIFR cigs present south of Cape Blanco. The latest visible image shows the marine stratus remains entrenched inland of Coos County. MVFR cigs continue at North Bend this afternoon and could lower to IFR tonight. In the Shasta Valley and east of the Cascades, wildfire smoke will continue to bring a reduction in vsbys and terrain obscurations through the TAF period. The latest visible image shows the smoke mainly concentrated northeast of the wildfire near Howard Prairie and smoke has pushed into Klamath Falls. Satellite imagery also shows smoke has moved into southern half of Klamath County. VFR conditions are expected elsewhere through the TAF period. FB/Petrucelli && .MARINE...Updated 830 PM PDT Sunday 8 July 2018...Relatively calm conditions will continue tonight with seas remaining below 5 feet and northerly winds below small craft advisory levels. The thermal trough will redevelop Tuesday. North winds will steadily increase, with small craft advisory winds and seas likely late Tuesday afternoon for areas south of Cape Blanco. Winds and seas increase further Tuesday evening and Wednesday, possibly reaching gales Wednesday afternoon beyond 5 nm from shore. Meanwhile, gusty winds with steep to very steep seas are possible north of Cape Blanco. The thermal trough is expected to weaken Thursday afternoon with winds and seas gradually diminishing. -FB && .PREV DISCUSSION... /Issued 548 PM PDT Sun Jul 8 2018/ DISCUSSION...Confidence in the forecast through Thursday is high. The changes in the short term were mainly fine tuning adjustments to reflect the latest forecast data. Warming, drying, and gusty winds will be the main features of interest during that time. A Red Flag Warning remains in effect through this evening for the eastern half of Modoc County and southern portion of Lake County, which includes Alturas and Lakeview. Winds in that area have become gusty during the past couple hours, including 29 mph at 3 PM in Alturas. Within the past hour, the plume of thickest near surface smoke from the Klamathon Fire near Hornbrook has begun its expected eastward push from the Jackson/Siskiyou/Klamath County triple point. A higher concentration of smoke is still expected in Klamath Falls early this evening...expanding toward Lakeview, while a southwest flow aloft continues sending a lower concentration haze across much of the southern Oregon Cascades and east of the Cascades. Smoky skies also linger in the Shasta Valley. The current and future trend in the amount of smoke being produced is difficult to tell, and is the most important variable in air quality. But, a similar scenario is expected Monday with at least a slight decrease in east side smoke during the morning then an increase in westerly low level winds during the afternoon. Another notable aspect of the short term forecast has been the stubbornness of coastal and Coquille Valley low clouds to erode. Continued onshore flow is expected to continue these low clouds into Monday morning with better progress in erosion during the day, especially south of Cape Blanco. Further improvement with increased mixing later in the day. A dry trough is forecast to reach the coastal range Monday afternoon then continue to weaken as it moves across the remainder of our area Monday night. This will bring an increase of northwest winds, with gusts to 30 MPH likely in the vicinity of the Klamathon. But, the trough will also bring higher relative humidity than today, trending higher by around 5%. The higher RH will keep conditions from reaching critical thresholds. Other aspects of note this week are easterly winds with drying at ridge tops, and downslope warming at Brookings Tuesday through Wednesday, a strong warming trend with the hottest temperatures so far this season inland Wednesday at least into Thursday (into the triple digits for many west side valleys and 90s for east side valleys). The warming will develop with strong ridging behind Monday's fast moving weak trough. The forecast probability for thunderstorms on Thursday was low and now trended lower with higher confidence in a slightly slower northward push of monsoonal moisture up the spine of the Sierra Nevada. A thunderstorm from south of our area might extend into southeast Siskiyou or southern Modoc County late on Thursday. There is a higher probability for thunderstorms Friday afternoon/evening, but the locations to be in focus are still highly uncertain. A blend was utilized between the GFS solution that maintains stronger ridging late in the week and the ECMWF that allows a deeper trough moving into western Canada to weaken the ridge. The ridge position will be the major factor in determining the resultant mid-level steering flow for monsoonal moisture. By the weekend, the probability increases that lingering instability will trend eastward, perhaps east of our area. && FIRE WEATHER...Updated 230 PM PDT Sunday, 08 July 2018... A dry airmass has moved over our area with RH values trending lower compared to Saturday. It's interesting to see a few clouds actually develop over the eastside even with this drier airmass. None the less, we're still expecting red flag conditions this afternoon and evening as RH's hit the single digits with wind gusts 20 - 25 mph with some areas possibly seeing gusts to 30 mph. After today, Monday will be interesting with an upper level trough and a dry cold front pushing through parts of Oregon. In general, RH's will be trending upward by about 5% making it more difficult to hit Red Flag Warning criteria. It should also be noted this dry cold front should produce some gusty conditions yet again east of the Cascades and on the higher ridges and peaks. The immediate concern was for the Klamathon fire burning along the Siskiyous into the Soda Mountain Wilderness. Some of the exposed peaks up there can become pretty breezy without any weather moving through. With a trough and front moving through, we are thinking gusts 20 - 30 mph on exposed peaks are probable. The dry cold front will probably come onshore around 0z Tuesday and continue it's eastward progression during the evening. A thermal trough is expected to develop along the Curry County coastline Tuesday night into Wednesday. East winds are expected on the coastal range, bringing drier and warmer air into the Brookings area, and the surrounding coastal range. Recoveries will start to fall into the moderate range Wednesday night into Thursday morning with the warmer and drier weather. Finally, we'll see temperatures in the upper 90's to the mid 100's Wednesday into Friday for the west side valleys. These temperatures are about 10 to 15 degrees above average for this time of year. It should be noted that an average high for Medford this time of year is about 90 degrees. We'll also have a slight chance for thunderstorms Friday into Saturday. Read the discussion above for more details on the heat and thunderstorms. -Smith && .MFR WATCHES/WARNINGS/ADVISORIES... OR...Red Flag Warning until 9 PM PDT this evening for ORZ624-625. CA...Red Flag Warning until 9 PM PDT this evening for CAZ285. Pacific Coastal Waters...None.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:03 AM PDT | Small Craft Advisory | MFR | 4 days | |
| Jul 9, 2:03 AM PDT | Hazardous Seas Watch | MFR | 26 hr |
Nearby
Red Flag Warnings in Oregon, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.